Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An existence result on a Volterra equation in a Banach space

Author: Stig-Olof Londen
Journal: Trans. Amer. Math. Soc. 235 (1978), 285-304
MSC: Primary 45N05; Secondary 45D05, 47H15
MathSciNet review: 0473770
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let W be a real reflexive Banach space, dense in a Hilbert space H and with dual $W’$. Let the injection $W \to H$ be continuous and compact. We consider the nonlinear integral equation \begin{equation}\tag {$1$} u’(t) + \int _0^t {a(t - \tau )Au(\tau )d\tau = f(t),\quad t \geqslant 0,} \end{equation} where a, f, A are given and u is the unknown. The kernel $a(t)$ maps ${R^ + }$ into R and f takes values in H. The nonlinear function A is a maximal monotone mapping $W \to W’$. Making use of the theory of maximal monotone operators we prove an existence result on (1). This result is used to obtain approximate solutions to the related nonlinear hyperbolic differential equation $u''(t) + Au(t) = f’(t),t \geqslant 0$.

References [Enhancements On Off] (What's this?)

  • Viorel Barbu, Nonlinear semigroups and differential equations in Banach spaces, Editura Academiei Republicii Socialiste România, Bucharest; Noordhoff International Publishing, Leiden, 1976. Translated from the Romanian. MR 0390843
  • Viorel Barbu, Nonlinear Volterra equations in a Hilbert space, SIAM J. Math. Anal. 6 (1975), 728–741. MR 377620, DOI
  • H. Brézis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1973 (French). North-Holland Mathematics Studies, No. 5. Notas de Matemática (50). MR 0348562
  • M. G. Crandall, S.-O. Londen and J. A. Nohel, An abstract nonlinear Volterra integrodifferential equation, MRC Technical Summary Report 1684, Univ. Wisconsin, Madison, 1976.
  • Stig-Olof Londen, On an integral equation in a Hilbert space, SIAM J. Math. Anal. 8 (1977), no. 6, 950–970. MR 511229, DOI
  • L. Tartar, MRC Technical Summary Reports 1571, 1589, Univ. Wisconsin, Madison, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 45N05, 45D05, 47H15

Retrieve articles in all journals with MSC: 45N05, 45D05, 47H15

Additional Information

Keywords: Abstract integral equations, Volterra equations, integrodifferential equations, monotone operators
Article copyright: © Copyright 1978 American Mathematical Society